Texas, 2010

Hail in Texas, January 20, 2010

January 20, 2010 · NWS OUN · 2 events in 2 counties and zones

A couple of rounds of thunderstorms developed over western Texas and moved northeast into northern Texas, as a strong storm system approached from the southwestern United States. The thunderstorms developed ahead of a dry line that was located east of Lubbock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A couple of rounds of thunderstorms developed over western Texas and moved northeast into northern Texas, as a strong storm system approached from the southwestern United States. The thunderstorms developed ahead of a dry line that was located east of Lubbock. These thunderstorms remained below severe levels before intensifying over parts of Oklahoma. Later in the evening, another area of strong to occasionally severe thunderstorms moved out of west Texas. These thunderstorms also moved northeast, and produced hail up to quarter size in Wilbarger and Wichita counties. No damage was reported with the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 20, 5:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 20, 5:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CST WED JAN 20 2010

.AVIATION...
STILL APPEARS TO BE A GOOD CHANCE TO SEE TSRA IN CENTRAL OK THIS
EVENING WITH PERHAPS ENOUGH OF A CHANCE OF RAIN MOST OTHER SITES TO
PUT TEMPO FOR A FEW HRS THIS EVENING. OTHERWISE WILL BRING IN SOME
LOW MVFR CEILINGS IN ALL BUT FAR SOUTHWEST SITES OVERNIGHT...
BREAKING THEM UP BY 18Z. WILL ALSO BRING WINDS BACK AROUND TO SE BY
LATE IN THE PERIOD AS SFC RIDGE MOVES EAST THROUGH WESTERN OK.

30

&&

.PREV DISCUSSION... /ISSUED 248 PM CST WED JAN 20 2010/

.DISCUSSION...
OUR FOCUS IS PRIMARILY ON CONVECTIVE POTENTIAL FOR LATE THIS
AFTERNOON THROUGH THIS EVENING. THE FRONTAL BOUNDARY WHICH REACHED
A LINE FROM SOUTH OF SEYMOUR TEXAS TO AROUND COALGATE OKLAHOMA
LATE THIS MORNING HAS BEGUN TO VENTURE NORTHWARD. AS THIS
OCCURS...A DRYLINE NOW LOCATED FROM NEAR LUBBOCK TO AROUND
SWEETWATER TEXAS WILL PUSH RAPIDLY EASTWARD ALONG WITH A MID LEVEL
VORT MAX NOW CENTERED OVER EASTERN NM. STORMS MAY INITIATE ALONG
THE DRYLINE...AFFECTING OUR WESTERN NORTH TX COUNTIES BY 5-6 PM.
SHORT TERM MODELS INDICATE RAIN...LIKELY WITH SOME THUNDER NEAR
AND SOUTH OF THE OKC METRO...EXPANDING AND MOVING ACROSS EASTERN
SECTIONS OF THE CWA THROUGH THIS EVENING. SEVERE STORMS REMAIN A
POSSIBILITY IN THE SOUTHEAST...WITH LARGE HAIL THE MAIN CONCERN.

SHORT TERM MODEL GUIDANCE WAS LOADED IN THROUGH SATURDAY MORNING...
WITH NOT MUCH CHANGE FROM THE PREVIOUS FORECAST. THE LEADING EDGE
OF A BROAD CYCLONIC CIRCULATION NOW OFF THE PACIFIC COAST WILL
MOVE EAST AND BEGIN TO INFLUENCE THE CWA WITH GUSTY SOUTHEAST
WINDS ON FRIDAY. THE CENTER OF THE MID LEVEL LOW IS FORECAST TO
PASS NORTH OF OK/N TX WITH A BRIEF SHOT AT SOME RAIN AND A FEW
THUNDERSTORMS FROM FRIDAY NIGHT INTO SATURDAY. NO CHANGES WERE
MADE TO THE EXTENDED FORECAST.

TAYLOR

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  38  59  35  63 /  50  10   0  10
HOBART OK         35  57  34  62 /  30   0   0  10
WICHITA FALLS TX  40  65  36  75 /  20   0   0  10
GAGE OK           29  55  31  62 /  20   0   0  10
PONCA CITY OK     35  53  32  61 /  50  20   0  10
DURANT OK         43  62  40  70 /  80  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/03
Hazardous weather outlook, Jan 20, 4:40 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
440 PM CST WED JAN 20 2010

OKZ004>048-050>052-TXZ083>090-211100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
440 PM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL...SOUTH-CENTRAL...AND SOUTHEAST OKLAHOMA.

LOCATION...
THE SEVERE STORM RISK AREA COVERS LOCATIONS NEAR AND EAST OF A LINE
EXTENDING FROM WAURIKA...TO PAULS VALLEY...TO SEMINOLE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH
MIDNIGHT.

IMPACTS...
HAIL AROUND THE SIZE OF GOLFBALLS AND DAMAGING WIND GUSTS WILL BE
THE PRIMARY CONCERNS.

DISCUSSION...
A STRONG UPPER-LEVEL STORM SYSTEM WILL MOVE OVER THE REGION THIS
EVENING AND OVERNIGHT. RELATIVELY WARM AND HUMID AIR REMAINS ACROSS
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA...AND THIS IS WHERE THERE WILL
BE THE POSSIBILITY FOR SURFACE-BASED SEVERE STORMS. FARTHER TO THE
NORTH AND WEST...THUNDERSTORMS WILL BE POSSIBLE...BUT THE SEVERE
WEATHER RISK WILL BE LOWER DUE TO LESS MOISTURE AND THE ELEVATED
NATURE OF THE STORMS. THE MAIN FORCING FROM THIS UPPER-LEVEL STORM
IS EXPECTED TO SHIFT EAST OF THE NWS NORMAN COUNTY WARNING AREA BY
MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY JAN 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60  PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ANOTHER STRONG STORM SYSTEM WILL APPROACH THE REGION LATE FRIDAY
INTO SATURDAY. THUNDERSTORMS WILL BE POSSIBLE AS THE SYSTEM LIFTS
INTO THE CENTRAL AND NORTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

In the hours before

Special weather statement, Jan 20, 6:14 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CST WED JAN 20 2010

OKZ018-024-210030-
KINGFISHER OK-CANADIAN OK-
614 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN CANADIAN AND
SOUTHWEST KINGFISHER COUNTIES.

AT 613 PM CST...AN AREA OF STRONG THUNDERSTORM EXTENDED ACROSS MUCH
OF WESTERN CANADIAN COUNTY... WITH THE STRONGEST STORM LOCATED NEAR
CALUMET. THE STORMS WERE MOVING NORTH NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

LAT...LON 3580 9792 3537 9811 3555 9831 3557 9831
      3573 9823 3573 9820 3577 9820 3584 9817

CJS
Special weather statement, Jan 20, 6:35 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CST WED JAN 20 2010

OKZ028-029-210100-
CLEVELAND OK-MCCLAIN OK-
635 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN CLEVELAND AND
MCCLAIN COUNTIES.

AT 634 PM CST...AN AREA OF STRONG THUNDERSTORMS EXTENDED FROM SOUTH
OF CRINER TO NEWCASTLE...MOVING NORTH NORTHEAST AT 35 MPH. THE
STRONGEST STORM WAS LOCATED IN THE CRINER AREA.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

LAT...LON 3489 9746 3491 9767 3538 9765 3532 9723

CJS
Special weather statement, Jan 20, 7:09 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CST WED JAN 20 2010

OKZ019-210130-
LOGAN OK-
709 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN COUNTY.

AT 709 PM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF MERIDIAN...MOVING NORTH AT 35 MPH. OTHER STRONG STORMS WERE
LOCATED OVER SOUTHWEST LOGAN COUNTY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

LAT...LON 3594 9714 3572 9718 3572 9720 3575 9740
      3600 9735 3600 9733

CJS
Special weather statement, Jan 20, 7:11 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
711 PM CST WED JAN 20 2010

TXZ083>085-210130-
HARDEMAN TX-WILBARGER TX-FOARD TX-
711 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN AND
WILBARGER COUNTIES.

AT 711 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES NORTHWEST OF CHILLICOTHE TO 3 MILES SOUTH OF THALIA...MOVING
EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3437 9926 3384 9923 3383 9968 3437 9984

30
Special weather statement, Jan 20, 7:19 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CST WED JAN 20 2010

OKZ025-210145-
OKLAHOMA OK-
719 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY.

AT 719 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES NORTHEAST OF EDMOND TO EASTERN OKLAHOMA CITY...MOVING NORTHEAST
AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

LAT...LON 3539 9715 3538 9736 3551 9740 3572 9755
      3572 9715 3556 9713 3555 9715 3546 9714

CJS
Local storm report, Jan 20, 7:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CST WED JAN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             WASHINGTON              35.06N 97.48W
01/20/2010  E1.00 INCH       MCCLAIN            OK   PUBLIC

&&

JPIKE

The radar

The Altus AFB radar (KFDR), 46 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wilbarger

When
January 20, 7:20 PM CST to 7:22 PM CST
Where
Wilbarger County, 6.62 mi SSW of Odell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.260, -99.460

Hail, Wichita

When
January 20, 8:00 PM CST to 8:01 PM CST
Where
Wichita County, Burkburnett
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.090, -98.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202563, 202564.